Virginia, 2016Dense Fog in Virginia, July 31, 2016
July 31, 2016 · NWS LWX · 8 events in 8 counties and zones
Radiational cooling along with high amounts of low-level moisture resulted in areas of dense fog during the early morning hours.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Radiational cooling along with high amounts of low-level moisture resulted in areas of dense fog during the early morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 30, 7:56 PM EST, 4 hours 4 minutes earlier.
Area forecast discussion, Jul 30, 7:56 PM EST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
856 PM EDT Sat Jul 30 2016
.SYNOPSIS...
A weak front will remain across the area through tonight. An area
of low pressure will track along the front on Sunday. The front
will move southward on Monday, with high pressure building in for
the middle portion of the week.
&&
.NEAR TERM /THROUGH SUNDAY/...
Scattered activity from earlier this afternoon has congealed into
line extending from northeast Maryland to the southwest into south
central VA along a line of surface convergence. At this point,
mostly a flooding threat with PWATs showing on the latest
mesoanalysis of 2.0-2.2 inches over the eastern area. On going
flood warnings to account for the 2-4 inches having been
reported across the area. Expecting these storms to continue
pushing east through the remainder of this evening as the
convergence line moves to the east, lingering to the northeast of
Baltimore into the second half of the night where the best
isentropic lift is expected to persist. Period of dry weather by
daybreak Sunday morning.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Height falls and the passage of the weak surface boundary will be
the features on Sunday. Moisture shouldn't be quite as deep, but
think that there will be enough to initiate at least scattered
convection upon diurnal destabilization. Precipitable water values
seasonable, which means that heavy rain will again be a
possibility. Best convergence likely to be in the east (I-95
corridor).
Gradual drying will occur by Monday. Still have widely scattered
PoPs, as the 500 mb trough axis likely will be primary
instigator, but the time frame will be more limited.
Temperatures will be seasonable through the period. Have not
strayed far from a MOS blend.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Dry conditions expected on Tuesday and Wednesday with surface
ridging and trough aloft. Guidance suggests some afternoon showers
and thunderstorms possible on Wednesday... mainly to the western
part of our CWA. Shortwave trough will keep the chance of showers
and thunderstorms on Thursday and Friday... and then an
approaching front Friday night into Saturday will continue this
trend. High temperatures will be mainly in the 80s and reaching
the 90s Friday and Saturday at some locations.
&&
.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
Varying conditions at all TAF sites this evening with
shower/thunderstorms moving through. Any thunderstorm through 03z
will produce vis less than 1 mile and cigs down to around 1kft.
Otherwise, VFR conditions. Winds generally less than 10 kts,
shifting between southerly and southwesterly flow. Within
thunderstorms, winds northwest with gusts between 20-30 kts.
While residual low level moisture suggests fog will be a
possibility tonight, there are also indications that flow may
turn westerly, with slightly drier air attempting to work east
overnight. For that reason, don't have much in terms of fog
restrictions overnight...just areas of MVFR. If that doesn't work
out, then IFR will be a concern.
Sunday will be unsettled again, but storms should not be as
widespread or as intense. Still a risk of scattered afternoon-
evening storms, with flight restrictions contained within.
Monday will follow the same trend, as storms will be fewer and
weaker.
Mainly VFR conditions expected for Tuesday through Thursday...
with some showers and thunderstorms possible... bringing periods
of sub-VFR conditions.
&&
.MARINE...
Small Craft on the Bay south of Pooles Island as well as the
mouth of the Potomac to account for increased southerly winds. On
top of the gradient winds, there continues to be a threat of
higher winds near thunderstorms. Special Marine Warnings remain likely
this evening.
Thunderstorms will be fewer each day Sunday and Monday. Outside of
thunderstorms, do not see significant winds.
Sub-SCA conditions expected as winds will be below SCA criteria.
Showers and thunderstorms possible over the waters during this
period could bring gusty winds.
&&
.TIDES/COASTAL FLOODING...
Due to an increase in south winds, water levels have risen today.
Water levels range between 3/4 ft to almost 1 ft above
astronomical normals. The lower of the two high tides ongoing now.
A few caution stages threatened, but that's it. However,
departures should remain the same or rise slightly tonight, which
causes concern. Have opted to raise Coastal FLood Advisory for
Anne Arundel and Calvert Counties for the overnight hours.
Tides will need to be monitored next couple of days. The night
time tide cycle will be the one of concern.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory until 8 AM EDT Sunday for MDZ014-018.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
ANZ531>534-537-540-541-543.
&&
SYNOPSIS...HTS
NEAR TERM...Sears
SHORT TERM...HTS
LONG TERM...IMR
AVIATION...Sears/IMR/HTS
MARINE...Sears/IMR/HTS
TIDES/COASTAL FLOODING...HTSHazardous weather outlook, Jul 30, 9:28 PM EST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1028 PM EDT SAT JUL 30 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-010230-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1028 PM EDT SAT JUL 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-010230-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1028 PM EDT SAT JUL 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 30, 10:15 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 PM EDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM FLOOD 3 WSW BRANDY STATION 38.49N 77.94W
07/30/2016 CULPEPER VA 911 CALL CENTER
BEL PRE RD CLOSED AT JUBILEE TO BRANDY RD DUE TO
FLOODING
&&
EVENT NUMBER LWX1604619
KLWLocal storm report, Jul 30, 10:16 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1116 PM EDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM FLOOD 2 SW BRANDY STATION 38.48N 77.92W
07/30/2016 CULPEPER VA 911 CALL CENTER
GLENELLA ROAD FLOODED AND CLOSED.
&&
EVENT NUMBER LWX1604620
KLWLocal storm report, Jul 30, 10:19 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1119 PM EDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 1 SSE CULPEPER 38.46N 78.00W
07/30/2016 CULPEPER VA 911 CALL CENTER
TREE DOWN AT 1409 OLD FREDERICKSBURG RD
&&
EVENT NUMBER LWX1604621
KLWLocal storm report, Jul 30, 10:31 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1131 PM EDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 PM FLOOD 3 N UNIONTOWN 39.63N 77.11W
07/30/2016 CARROLL MD EMERGENCY MNGR
MAYBERRY AND BEAR RUN ROADS CLOSED DUE TO FLOODING
&&
EVENT NUMBER LWX1604622
MUCCILLILocal storm report, Jul 30, 11:36 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1236 AM EDT SUN JUL 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM FLOOD SAVAGE 39.13N 76.82W
07/30/2016 HOWARD MD OTHER FEDERAL
THE USGS STREAM GAUGE ON THE LITTLE PATUXENT RIVER AT
SAVAGE ROSE ABOVE THE 10 FOOT FLOOD STAGE AT 1045 PM. AT
THIS LEVEL...WATER APPROACHES BROCK BRIDGE ROAD AND
TRAILS ALONGSIDE THE RIVER ARE FLOODED.
&&
EVENT NUMBER LWX1604623
JELocal storm report, Jul 30, 11:41 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1241 AM EDT SUN JUL 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM FLOOD 1 ESE RIXEYVILLE 38.57N 77.95W
07/30/2016 CULPEPER VA DEPT OF HIGHWAYS
ROUTE 640 FLOODED AND CLOSED EAST OF RIXEYVILLE.
&&
EVENT NUMBER LWX1604624
JEDense Fog, Albemarle
- When
- July 31, 12:00 AM EST to 7:19 AM EST
- Where
- Albemarle forecast zone
- Reported by
- ASOS
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Visibility was reported to be around one-quarter mile at the Charlottesville Airport.
Dense Fog, Rockingham
- When
- July 31, 12:15 AM EST to 7:15 AM EST
- Where
- Rockingham forecast zone
- Reported by
- AWOS
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
Visibility was reported to be around one-quarter mile nearby.
Dense Fog, Augusta
- When
- July 31, 12:15 AM EST to 7:15 AM EST
- Where
- Augusta forecast zone
- Reported by
- AWOS
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Visibility was reported to be around one-quarter mile at the Shenandoah Valley Airport.
Dense Fog, Culpeper
- When
- July 31, 12:55 AM EST to 4:55 AM EST
- Where
- Culpeper forecast zone
- Reported by
- AWOS
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Visibility was reported to be around one-quarter mile at Culpeper.
Dense Fog, Orange
- When
- July 31, 3:35 AM EST to 7:15 AM EST
- Where
- Orange forecast zone
- Reported by
- AWOS
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
Visibility was reported to be around one-quarter mile at the Orange County Airport.
Dense Fog, Greene
- When
- July 31, 3:35 AM EST to 7:15 AM EST
- Where
- Greene forecast zone
- Reported by
- AWOS
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
Visibility was reported to be around one-quarter mile nearby.
Dense Fog, Rappahannock
- When
- July 31, 3:35 AM EST to 7:15 AM EST
- Where
- Rappahannock forecast zone
- Reported by
- AWOS
- Coordinates
- 38.685, -78.159 (the zone’s center; the record gives no point)
Visibility was reported to be around one-quarter mile nearby.
Dense Fog, Madison
- When
- July 31, 3:35 AM EST to 7:15 AM EST
- Where
- Madison forecast zone
- Reported by
- AWOS
- Coordinates
- 38.414, -78.279 (the zone’s center; the record gives no point)
Visibility was reported to be around one-quarter mile nearby.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in North Carolina, July 31, 20161 death · $3,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in North Dakota, July 31, 2016$1.1 million · 2 in hail · 12 events
- Damaging Winds and Lightning Strike in Georgia, July 31, 2016$103,000 · 60 kt wind · 5 events
- Flash Flooding and Damaging Winds in North Carolina, July 31, 2016$55,000 · 50 kt wind · 15 events
- Damaging Winds in North Carolina, July 31, 2016$21,000 · 50 kt wind · 6 events
- Flash Flooding and Heavy Rain in Virginia, July 31, 2016$20,000 · 5 events
- Hail and Damaging Winds in Pennsylvania, July 31, 2016$14,000 · 1 in hail · 6 events
- Flash Flooding in New Jersey, July 31, 201613 events
- Flash Flood and Hail in South Dakota, July 31, 20161.75 in hail · 12 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 31, 201611 events
- Damaging Winds in North Carolina, July 31, 2016$14,000 · 56 kt wind · 3 events
- Damaging Winds in Mississippi, July 31, 2016$13,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651592, 651597, 651598, 651599, 651593, 651594, 651595, 651596.